Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 8, NWS Goodland, KS

June 1, 2009Sheridan County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 1, 2009, 9:57 PM CDT for Sheridan County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 9:57 PM CDT (02:57 UTC)
Expired
Jun 1, 2009, 10:16 PM CDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3246 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 020257
TORGLD
KSC179-020330-
/O.NEW.KGLD.TO.W.0008.090602T0257Z-090602T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM CDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SHERIDAN COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...SEGUIN...HOXIE...

* UNTIL 1030 PM CDT

* AT 954 PM CDT...LAW ENFORCEMENT REPORTED A FUNNEL CLOUD
  NEAR HOXIE...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  HOXIE AROUND 1015 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3950 10051 3930 10022 3917 10043 3936 10065
TIME...MOT...LOC 0257Z 236DEG 12KT 3930 10050

$$

FOLTZ
1 follow-up statement
000 
WWUS53 KGLD 020316
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM CDT MON JUN 1 2009

KSC179-020325-
/O.CAN.KGLD.TO.W.0008.000000T0000Z-090602T0330Z/
SHERIDAN KS-
1016 PM CDT MON JUN 1 2009

...THE TORNADO WARNING FOR CENTRAL SHERIDAN COUNTY IS CANCELLED...

ROTATION WITHIN THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
GUSTY WINDS TO 50 MPH...SMALL HAIL AND INTENSE CLOUD TO GROUND 
LIGHTNING WILL REMAIN POSSIBLE OVER THE NEXT HOUR.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.


LAT...LON 3950 10051 3930 10022 3917 10043 3936 10065
TIME...MOT...LOC 0315Z 236DEG 12KT 3933 10044

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 1, 6:39 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 1, 6:39 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT MON JUN 1 2009

.SHORT TERM... (TONIGHT - THURSDAY)
200 PM MDT MON JUN 1 2009

WATER VAPOR IMAGERY SHOWS A WELL DEFINED SWIRL NEAR THE FOUR
CORNERS...SLOWLY MAKING ITS WAY INTO SOUTHERN COLORADO. BIG QUESTION
WILL BE IMPACT OF DRY SLOT WHICH AT 18Z COVERED ALL OF SOUTHEASTERN
COLORADO AND WAS APPROACHING THE SOUTHWESTERN FORECAST AREA. NAM
HANDLING THIS THE BEST...WITH GFS TOO FAR EAST INTO KANSAS AT 18Z.
NONETHELESS...NAM DOES SHOW SOME MID LEVEL DRYING AFTER 00Z IMPINGING
ON SOUTHERN FORECAST AREA...BUT ALSO GENERATES WIDESPREAD RAIN IN
THE SAME AREA. MEANWHILE SURFACE FRONT LYING JUST TO THE NORTH IN
NEBRASKA TRYING TO SINK INTO NORTHERN FORECAST AREA. THUNDERSTORMS
COULD INITIATE EITHER ON THE FRONT OR ALONG A SURFACE TROUGH IN
SOUTHWEST KANSAS NEAR THE SOUTHEASTERN FORECAST AREA. A RATHER
COMPLICATED SCENARIO...BUT WITH APPROACH OF THE UPPER SYSTEM TONIGHT
SYNOPTIC SCALE LIFT WILL BE PLENTIFUL...AND WITH TIME THINK MOISTURE
WILL BE AS WELL. WILL TENTATIVELY WEIGHT HIGHEST POPS NORTH AND EAST
WHILE CARRYING ONLY CHANCE POPS IN EXPECTED LOCATION OF THE DRY SLOT
TONIGHT.

ON TUESDAY UPPER SYSTEM WILL BE SLOWLY MOVING ACROSS THE
REGION...WITH WIDESPREAD PRECIPITATION EXPECTED. MUCAPE WILL BE
CONFINED TO THE SOUTHEASTERN CWA...GRADUALLY DECREASING FROM WEST TO
EAST TUESDAY AFTERNOON. TEMPERATURES WILL GO NOWHERE WITH CLOUDS AND
RAIN...WITH ONLY ISOLATED THUNDERSTORMS IN THE COLD AIR. TOUGH TO
SAY HOW LONG PRECIPITATION WILL LINGER INTO TUESDAY NIGHT...BUT BEST
CHANCES WILL BE IN EASTERN ZONES BY THAT TIME.

RIDGE WILL BUILD OVER THE ROCKIES ON WEDNESDAY WHILE RETURN FLOW
DEVELOPS AT THE SURFACE. TEMPERATURES WILL REBOUND TO NEAR NORMAL
WITH NO PRECIPITATION EXPECTED.

RIDGE WILL CONTINUE TO DOMINATE ON THURSDAY...THOUGH SOME INDICATION
OF A WEAK SHORTWAVE TROUGH COMING OVER THE TOP IN PSEUDO NORTHWEST
FLOW. INSTABILITY AXIS WILL LIE NEAR THE COLORADO-KANSAS STATE
LINE...AND WITH STRONG DAYTIME HEATING MAY SEE ISOLATED DIURNALLY
DRIVEN CONVECTION IN THE AFTERNOON AND EVENING HOURS IN THOSE AREAS.

.LONG TERM... (FRIDAY - MONDAY)
200 PM MDT MON JUN 1 2009

CALIFORNIA CUT OFF LOW FORECAST TO GRADUALLY MOVE MOVE EASTWARD INTO
THE GREAT BASIN THIS PERIOD. MEANWHILE A NORTHERN STREAM SHORTWAVE
WILL DIG INTO THE GREAT LAKES. THE TWO FEATURES WILL ACT TOGETHER TO
BRING AN ACTIVE WEATHER PATTERN TO THE FORECAST AREA...PARTICULARLY
EARLY IN THE PERIOD. A SURFACE COLD FRONT ASSOCIATED WITH THE
NORTHERN DISTURBANCE WILL SAG INTO THE REGION ON FRIDAY AND
SATURDAY...PROVIDING A FOCUSING MECHANISM FOR CONVECTIVE INITIATION.
500MB FLOW ALOFT WILL BACK TO WESTERLY AHEAD OF WEST COAST SYSTEM
AND INCREASE TO 40 TO 50KTS...PROVIDING DIRECTIONAL AND SPEED SHEAR
NECESSARY FOR WELL ORGANIZED THUNDERSTORMS. MOISTURE ALSO APPEARS TO
BE AVAILABLE IN THE LOWER AND MID LEVELS...WITH LOW PRESSURE IN
SOUTHEAST COLORADO AND HIGH PRESSURE IN THE NORTHERN PLAINS
RESULTING IN A MOIST SOUTHEASTERLY FLOW. STILL A BIT EARLY...BUT
FRIDAY AND SATURDAY APPEARS TO BE A CLASSIC SET UP FOR SEVERE
WEATHER. THE LATTER HALF OF THE EXTENDED PERIOD WILL BE DOMINATED BY
A FAST ZONAL FLOW ALOFT. WHILE THERE WILL BE EMBEDDED SHORTWAVE
TROUGHS IN THE FLOW...QUALITY LOW LEVEL MOISTURE APPEARS TO BE
LACKING FOR WELL ORGANIZED THUNDERSTORMS. NONETHELESS...STEEP LAPSE
RATES AND SURFACE HEATING SHOULD RESULT IN WIDELY SCATTERED HIGH
BASED CONVECTION EACH DAY.

024
&&

.AVIATION...
539 PM MDT MON JUN 1 2009

FOR THE 00Z TAF CYCLE...CURRENT THUNDERSTORMS ACTIVITY IN THE
REGION BEGINNING AS MID TO HIGH BASED THUNDERSTORMS. VFR
CONDITIONS AT BOTH KGLD AND KMCK WILL CONTINUE WITH THIS
THUNDERSTORM IMPACT WITH BASES AT 4000 OR 5000 FT BEGINNING AT
01Z OR 02Z. FOR KGLD...EXPECT MVFR CONDITIONS BY ABOUT 09Z WITH
RAIN SHOWERS CONTINUING THROUGHOUT THE REMAINDER OF THE TAF
PERIOD. A BRIEF PERIOD OF IFR CONDITIONS IS POSSIBLE FROM 09Z TO
12Z AS CEILINGS DROP BELOW 1000 FT. FOR KMCK...EXPECT MVFR
CONDITIONS BY ABOUT 13Z WITH RAIN SHOWERS ALSO CONTINUING
THROUGHOUT THE REMAINDER OF THE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 11:50 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT MON JUN 1 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT MON JUN 1 2009 /1150 AM CDT MON JUN 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI-STATE AREA
THIS AFTERNOON AND BECOME MORE WIDESPREAD THROUGH THE EVENING AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO THE REGION. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND MAINLY
SOUTH OF A LINE FROM FLAGLER COLORADO TO MCCOOK NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AFTERNOON
AND EVENING MAINLY SOUTH OF A LINE FROM CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA. THE MAIN THREAT WITH THESE STORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE EACH DAY FROM THURSDAY THROUGH SUNDAY. SOME STORMS MAY BE
SEVERE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Local storm report, Jun 1, 9:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             5 NNW PENOKEE           39.42N 100.01W
06/01/2009  E0.88 INCH       GRAHAM             KS   LAW ENFORCEMENT

&&

BLM
Special weather statement, Jun 1, 9:23 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT MON JUN 1 2009

NEZ080-081-020300-
HITCHCOCK-RED WILLOW-
923 PM CDT MON JUN 1 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING JUST EAST OF CULBERTSON
AS WELL AS BETWEEN TRENTON AND STRATTON ALONG HIGHWAY 34.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, Jun 1, 9:24 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             6 NNE MORLAND           39.43N 100.03W
06/01/2009  E0.88 INCH       GRAHAM             KS   TRAINED SPOTTER

&&

BLM
Local storm report, Jun 1, 9:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TORNADO          5 S ST. FRANCIS         39.70N 101.80W
06/01/2009                   CHEYENNE           KS   NWS EMPLOYEE

            DURATION OF 90 SECONDS

&&

BLM
Local storm report, Jun 1, 9:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             11 S HERNDON            39.75N 100.79W
06/01/2009  E0.88 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

BLM
Local storm report, Jun 1, 9:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             NORTON                  39.84N 99.89W
06/01/2009  E1.00 INCH       NORTON             KS   PUBLIC

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:22 PM CDTSevere Thunderstorm WarningGLDGreeley19 min
Jun 1, 7:27 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace63 min
Jun 1, 8:02 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace58 min
Jun 1, 8:21 PM CDTSevere Thunderstorm WarningGLDGraham, Norton54 min
Jun 1, 8:35 PM CDTTornado WarningGLDGraham, Norton25 min
Jun 1, 8:58 PM CDTTornado WarningGLDNorton32 min
Jun 1, 9:25 PM CDTSevere Thunderstorm WarningGLDNorton51 min
Jun 1, 9:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins35 min
Jun 1, 10:25 PM CDTSevere Thunderstorm WarningGLDRawlins35 min
Jun 1, 10:29 PM CDTSevere Thunderstorm WarningGLDDecatur21 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.